Case Reports

Nivolumab-Induced Lichen Planus Pemphigoides

Author and Disclosure Information

Programmed cell death 1 (PD-1) receptor inhibitors, such as nivolumab, are used in the treatment of non–small cell lung cancers, melanoma, and other cancers. Cutaneous adverse events (AEs) associated with anti–PD-1 therapy have been widely documented. Although cutaneous AEs often are mild, some patients can develop notable morbidity. We report an 87-year-old woman with stage IV non–small cell lung cancer who developed a bullous eruption on the trunk and extremities. Biopsy of the lesions revealed a subepidermal bullous lichenoid eruption with positive immunofluorescence in a linear pattern at the basement membrane zone, consistent with lichen planus pemphigoides (LPP). The patient improved with oral prednisone and cessation of nivolumab therapy.

Practice Points

  • Dermatologists should be aware that lichen planus pemphigoides is within the spectrum of toxicity for patients treated with nivolumab.
  • Bullous eruptions related to anti–programmed cell death 1 agents tend to appear 4 months after initiation of therapy.
  • A severe cutaneous toxicity of a checkpoint inhibitor should be managed using oral corticosteroids with consideration of withdrawing the offending agent.


 

References

Nivolumab, an immune checkpoint modulator, acts by binding to the programmed cell death 1 (PD-1) receptor on T cells, which blocks the inhibition of T cells. Nivolumab ultimately leads to stimulation of the T-cell response1 and overcomes evasive adaptations of certain cancers. Cutaneous adverse events (AEs) have been reported in approximately 20% to 40% of patients treated with the anti–PD-1 class of drugs, including nivolumab.2-4 The most common cutaneous AEs include pruritus; vitiligo; and various forms of rash, such as lichenoid dermatitis, psoriasiform eruptions, and bullous pemphigoid.1-3,5-7 We report a patient with non–small cell lung cancer being treated with nivolumab who developed a bullous lichenoid eruption consistent with the diagnosis of lichen planus pemphigoides (LPP).

Case Report

An 87-year-old woman presented with a pruritic rash on the trunk and extremities of 3 weeks’ duration. Her medical history included stage IV non–small cell lung cancer, congestive heart failure, coronary artery disease, chronic kidney disease, and hypertension. Her long-term medications were ipratropium-albuterol, alendronate, amlodipine, aspirin, carvedilol, colesevelam, probiotic granules, and bumetanide. She was previously treated with carboplatin and docetaxel, which were discontinued secondary to fatigue, diarrhea, poor appetite, loss of taste, and a nonspecific rash. Six months later (approximately 3 months prior to the onset of cutaneous symptoms), she was started on nivolumab monotherapy every 14 days for a total of 9 infusions.

At the current presentation, physical examination revealed erythematous crusted erosions on the trunk and extremities and 1 flaccid bulla on the back. A punch biopsy revealed lichenoid dermatitis. The patient returned 2 weeks later with worsening of cutaneous manifestations, including more blisters and erosions. Figure 1 shows the clinical appearance of the eruption on the patient’s leg. At this time, additional biopsies revealed a subepidermal bullous lichenoid eruption with eosinophils (Figure 2). Direct immunofluorescence (DIF) was negative; however, indirect immunofluorescence (IIF) revealed weak linear staining for IgG antibodies along the basement membrane zone on monkey esophagus substrate. Examination of salt-split skin was noncontributory. The patient improved with a 2-week oral prednisone taper (starting at 40 mg daily). The dose was decreased incrementally over the course of 2 weeks from 40 mg to 20 mg to 0 mg. Because of the presumed grade 3 (severe) cutaneous drug eruption linked to nivolumab and further discussion with the medical oncology team, the patient decided to cease therapy. Since cessation of therapy, she has been seen twice for follow-up. At 2-month follow-up, she presented with drastic improvement of the eruption, and at 1 year she has continued to forego any further treatment for the stable and nonprogressing malignancy.

Figure 1. Lichen planus pemphigoides induced by nivolumab therapy.
Widespread coalescent lesions with crusted and hemorrhagic bullae were present on the thigh and knee.

Figure 2. A, Punch biopsy of the left thigh demonstrated a subepidermal blister with a mixed infiltrate of lymphocytes and eosinophils (H&E, original magnification ×40). B, Punch biopsy of the right thigh revealed a bandlike lichenoid mixed infiltrate consisting of lymphocytes, histocytes, and eosinophils (H&E, original magnification ×10).

Comment

Immunotherapy
The interaction between the PD-1 receptor and its ligands, programmed death ligand 1 (PD-L1) and programmed death ligand 2, is an immune checkpoint.8,9 Under normal physiologic conditions, this checkpoint serves to prevent autoimmunity.10 When the PD-1 receptor is left unbound, T cells are more inclined to mount an immune response. If the receptor is ligand bound, the response of T cells is suppressed via mechanisms such as anergy or apoptosis.8 Tumor cells are known to produce PD-L1 as an adaptive resistance mechanism to evade immunity.8 Nivolumab is a human monoclonal antibody that targets the PD-1 receptor, thereby preventing the interaction with its ligand and allowing for unsuppressed activity of T cells.10 This therapy ultimately blocks the tumor’s local immune suppression mechanisms, which allows T cells to recognize cancer antigens.10

Next Article: